Heights of roots of polynomials with odd coefficients
Journal de théorie des nombres de Bordeaux, Volume 22 (2010) no. 2, pp. 369-381.

Let α be a zero of a polynomial of degree n with odd coefficients, with α not a root of unity. We show that the height of α satisfies

h(α)0.4278 n+1.

More generally, we obtain bounds when the coefficients are all congruent to 1 modulo m for some m2.

Soit α un zero d’un polynôme de degré n à coefficients impairs qui n’est pas une racine de l’unité. Nous montrons que la hauteur de α satisfait

h(α)0.4278 n+1.

Plus généralement, nous obtenons des bornes dans le cas où chaque coefficient est congru à 1 modulo m, avec m2.

DOI: 10.5802/jtnb.721
Classification: 11R09, 11C08, 11R06
Keywords: Heights, Mahler measure, Lehmer’s problem
Garza, J. 1; Ishak, M. I. M. 1; Mossinghoff, M. J. 2; Pinner, C. G. 1; Wiles, B. 1

1 Department of Mathematics Kansas State University Manhattan, KS 66506
2 Department of Mathematics Davidson College Davidson, NC 28035-6996
@article{JTNB_2010__22_2_369_0,
     author = {Garza, J. and Ishak, M. I. M. and Mossinghoff, M. J. and Pinner, C. G. and Wiles, B.},
     title = {Heights of roots of polynomials with odd coefficients},
     journal = {Journal de th\'eorie des nombres de Bordeaux},
     pages = {369--381},
     publisher = {Universit\'e Bordeaux 1},
     volume = {22},
     number = {2},
     year = {2010},
     doi = {10.5802/jtnb.721},
     zbl = {1239.11113},
     mrnumber = {2769068},
     language = {en},
     url = {http://archive.numdam.org/articles/10.5802/jtnb.721/}
}
TY  - JOUR
AU  - Garza, J.
AU  - Ishak, M. I. M.
AU  - Mossinghoff, M. J.
AU  - Pinner, C. G.
AU  - Wiles, B.
TI  - Heights of roots of polynomials with odd coefficients
JO  - Journal de théorie des nombres de Bordeaux
PY  - 2010
SP  - 369
EP  - 381
VL  - 22
IS  - 2
PB  - Université Bordeaux 1
UR  - http://archive.numdam.org/articles/10.5802/jtnb.721/
DO  - 10.5802/jtnb.721
LA  - en
ID  - JTNB_2010__22_2_369_0
ER  - 
%0 Journal Article
%A Garza, J.
%A Ishak, M. I. M.
%A Mossinghoff, M. J.
%A Pinner, C. G.
%A Wiles, B.
%T Heights of roots of polynomials with odd coefficients
%J Journal de théorie des nombres de Bordeaux
%D 2010
%P 369-381
%V 22
%N 2
%I Université Bordeaux 1
%U http://archive.numdam.org/articles/10.5802/jtnb.721/
%R 10.5802/jtnb.721
%G en
%F JTNB_2010__22_2_369_0
Garza, J.; Ishak, M. I. M.; Mossinghoff, M. J.; Pinner, C. G.; Wiles, B. Heights of roots of polynomials with odd coefficients. Journal de théorie des nombres de Bordeaux, Volume 22 (2010) no. 2, pp. 369-381. doi : 10.5802/jtnb.721. http://archive.numdam.org/articles/10.5802/jtnb.721/

[1] P. Borwein, E. Dobrowolski, and M. J. Mossinghoff, Lehmer’s problem for polynomials with odd coefficients. Ann. of Math. (2) 166 (2007), no. 2, 347–366. | MR | Zbl

[2] A. Dubickas and M. J. Mossinghoff, Auxiliary polynomials for some problems regarding Mahler’s measure. Acta Arith. 119 (2005), no. 1, 65–79. | MR | Zbl

[3] M. I. M. Ishak, M. J. Mossinghoff, C. G. Pinner, and B. Wiles, Lower bounds for heights in cyclotomic extensions. J. Number Theory 130 (2010), no. 6, 1408–1424. | MR

[4] V. A. Lebesgue, Sur l’impossibilité, en nombres entiers, de l’équation x m =y 2 +1. Nouv. Ann. Math. (1) 9 (1850), 178–181. | Numdam

[5] W. Ljunggren, Einige Bemerkungen über die Darstellung ganzer Zahlen durch binäre kubische Formen mit positiver Diskriminante. Acta Math. 75 (1943), 1–21. | MR

[6] T. Nagell, Des équations indéterminées x 2 +x+1=y n et x 2 +x+1=3y n . Norsk Matematisk Forening, Skr. Ser. I (1921), no. 2, 1–14.

Cited by Sources: